Youth cancer and what young people need to know
Young people and cancer - what cancer is, types of cancer tumours
Many people find that cancer opens them up to new experiences.
Some people find that their life changes for the better after cancer, but this does not always happen. Going through the stages of diagnosis, treatment and recovery can become a period of personal growth.
Cancer and treatments can often have an impact on weight. The changes can sometimes become difficult to deal with.
Many people who have chemotherapy or radiotherapy lose weight. This is because the side effects of their treatment might include:
There are lots of ways which your medical team can help you to maintain a healthy weight. Sometimes it’s simple things like changes to what you are eating, or when you eat. The dietician can be really helpful with great tips and ideas.
Not everyone struggles to eat, and not everyone loses weight. But sometimes people just can’t eat enough, and they need extra help through a small tube (called a nasogastric tube) which goes down their nose into their stomach.
The decision to start any nasogastric feeding will always be made after talking to you, and is usually only used for people who are really struggling to eat well and are losing too much weight to stay healthy.
Chemotherapy can stop your body from using up all the nutrients you eat so you end up storing some energy as fat. It can also make your body hold onto water and can make you feel too tired to do exercise.
Some chemotherapy treatments include having steroids. Steroids give you a bigger appetite than normal, and you might want to eat all the time. They can also make your body retain water and store fat more easily.
Some people put on a lot of weight because of their chemotherapy. There are lots of ways which your multidisciplinary team can help you to maintain a healthy weight. Sometimes it’s simple things like changes to what you are eating, or when you eat. The dietician and/or exercise physiologist can be really helpful with great tips and ideas.
Remember: these changes are temporary, and after treatment your body will return to normal.
Losing your hair is the most obvious side effect which everyone knows about. It's probably the thing that most people worry about the most. But even though your hair may fall out during treatment, it will usually grow back when treatment ends and the hair follicles start growing again.
For some people, hair loss may be limited to the hair on their head. But other people lose their underarm hair, eyebrows, eyelashes or pubic hair!
Some don't experience any hair loss at all. If this happens to you, don’t be worried that the treatment isn’t working - your treatment will be effective at killing cancer cells whether hair falls out or not!
If you have head or brain cancer, and you get a lot of targeted radiotherapy to the head, your hair might not grow back as thick as it was before. Sometimes your hair will not grow back at all where the radiotherapy was very intense. If you are worried about this, ask your radiotherapist if your radiation dose is likely to cause permanent hair loss.
Hair loss usually starts two weeks after the first treatment and should start to grow back six weeks after treatment. It might not grow back exactly that same way as it was before though – sometimes it grows back thinner, sometimes thicker, straighter, curlier, darker or lighter (weird huh!).
When you know that your hair is going to fall out, the waiting can be tough. And even if you’re prepared for it to happen, it can come as a shock.
Above all, remember that this is only a temporary side effect!
Cognitive changes (also known as “chemo brain”) are problems with thinking, memory and behaviour.
Some treatment regimens may bring on cognitive changes. Brain cancers and their treatment may also lead to people experiencing cognitive changes. Cognitive changes could include:
Cognitive changes occur at different times depending on treatment regimens:
Remember: cognitive changes can improve with time. Changes that occur because of certain medications will normally stop once the medication is stopped.
Being aware of the possibility of cognitive changes is a very helpful in reducing their effect on your everyday life.
Ask your family and close friends to be aware also, because they may pick up something that you don't. If you are experiencing cognitive changes, you might be given medications to help.
If you are aware of cognitive changes in yourself, then there are number of easy things you can do to help reduce their effect on your life: